What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 6, 1:00 PM EST, 1 hour 51 minutes earlier.
Area forecast discussion, Sep 6, 1:00 PM EST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
200 PM EDT Wed Sep 6 2023
.SYNOPSIS...
High pressure exits east as a cold front moves east across the
lower Great Lakes tonight into Thursday. A trough will linger
over the region through the weekend.
&&
.NEAR TERM /THROUGH THURSDAY/...
Early Afternoon Update...
Tweaked PoPs this afternoon and evening. The main show will
likely be the current band of convection along the I-71
corridor. This has gradually propagated east during the day
tied to low-level moisture convergence ahead of a pre-frontal
trough. This will continue to progress through NE Ohio this
afternoon, reaching NW PA by early evening. The main threat is
locally heavy rainfall since deep layer flow is parallel to the
boundary with deep, warm cloud layers and PWATs of roughly 1.5
to 1.8 inches. Dropped PoPs behind this line the rest of the
afternoon through the evening since extensive cloud cover and
rain cooled air are lingering upstream, so redevelopment will be
tough ahead of the actual cold front. Nevertheless, at least
widely scattered showers will continue as the front crosses
later this evening into tonight, so kept slight chance to chance
PoPs.
9:30 AM Update...
Increased PoPs in NW and north central Ohio this morning since a
band of showers and thunderstorms has been developing ahead of
schedule. This is tied to moisture convergence ahead of a pre-
frontal trough. There is no shear in the warm sector at the
moment since the synoptic cold front is well back to the west
over the western Great Lakes, so the main impact is locally
heavy rainfall with this slow moving activity. More expansive
showers and thunderstorms over Indiana will gradually progress
east and northeastward into the region this afternoon, so still
expect fairly widespread coverage everywhere by late afternoon
and evening. The associated cloud shield may further limit the
severe weather potential this evening, but with gradually
increasing shear and warm, humid airmass, isolated damaging
wind gusts remain possible, mainly in the 20 to 00Z timeframe.
The bigger concern will be locally heavy rainfall and flooding
in urban and poor drainage areas since the deep layer flow is
parallel to the boundary and PWATs are nearing 2 inches with
deep, warm cloud layers. This will support some training and
efficient rainfall rates.
7:10 AM Update...
Forecast generally remains on track but did make a few
adjustments to PoPs through this evening. A few showers have
begun to develop across western Ohio and will slowly make their
way into western zones early this morning. The main show will be
later this morning and early afternoon along the pre- frontal
trough. A complex of storms along the Illinois/Indiana border
will continue to track east this morning and enter western
zones before noon this morning.
Previous discussion...
Broad southerly flow will allow for another humid day with above
normal temperatures. The mid/upper ridge axis that has been keeping
the area warm and humid for the past few days will shift toward the
Northeast today as an upper trough swings into the area from
the Upper Midwest this evening. Temperatures areawide in the
upper 80s with dew points nearing 70 degrees, coupled with
multiple lifting mechanisms, will allow for multiple rounds of
showers and thunderstorms through late this evening. A
prefrontal trough and associated upper level shortwave
disturbance enter from the west later this morning and will
provide support for the first round of showers and
thunderstorms. Best chance for strong to severe storms will be
later in the afternoon as the airmass becomes unstable and
MUCAPE values rise to ~1500 J/kg. Fairly limited shear this
afternoon as 0-6 km bulk shear values will be near 20 knots.
Another round of showers and storms is possible later in the
evening as the surface cold front enters from the west. However,
current timing of the cold front may be late enough in the
evening where the instability and shear will be reduced as we
lose daytime heating. The SPC has kept the entire forecast area
in a Marginal Risk (Level 1/5) for severe storms with a primary
hazard of damaging wind gusts. Expect one last night of warm
overnight lows in the upper 60s tonight ahead of the frontal
passage.
The cold front will slowly track east across the forecast area
through much of Thursday. Expect for showers and storms to persist
across the eastern half of the forecast area through the near term
period. Will need to monitor the potential for heavy rainfall and
training storms on Thursday as weak flow aloft parallel to the front
paired with ensemble mean PWAT values hovering between the 75th to
90th percentile. Additionally, can't rule out a strong storm or two
on Thursday across eastern zones if enough instability can be
realized ahead of the cold front. Highs on Thursday will generally
be in the upper 70s, cooler across western zones behind the
cold front.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
Upper level trough over the Great Lakes will lift into western
Quebec by Friday. Surface low pressure will depart to the northeast
ahead of this feature with a cold front/trough lagging back across
Lake Erie Thursday night. With plenty of lingering low level
moisture and convergence along the frontal boundary, expect to see
scattered showers over the central basin of Lake Erie that will move
onshore into northeast Ohio and northwest Pennsylvania overnight
into Friday morning. Showers may shift a little farther inland
through the day on Friday as the front pushes south to West
Virginia. A more persist axis could also develop as the flow above
850mb is expected to remain southwesterly which could result in a
favored area of re-development. Pops may need to trend upward across
portions of the snowbelt as confidence increases in placement. The
weather will feel more fall-like with a stratocu deck and high
temperatures confined to the lower 70s.
Low level flow remains northeasterly off the lake heading into the
weekend and have held onto a low pop downwind of the lake for Friday
night into Saturday. Mid-levels are rather dry but sufficient low
level moisture and convergence over the warm lake may help to keep a
few showers going. By Saturday afternoon we start to get some mid-
level moisture rotating back north around the upper level trough
over the Tennessee Valley. Pops are a touch higher during the
afternoon across our southeastern counties to account for this
although overall confidence in the progress of this moisture still
warrants keeping pops low. Temperatures will be in the low to mid
70s for a second day.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
By Sunday, models are coming into better agreement that a deep
trough will be in place across the eastern United States with a
piece of energy moving north to the eastern Great Lakes. This will
bring thickening cloud cover to eastern areas and another chance of
showers east of I-71. This trough is expected to move east on Monday
with dry conditions in the forecast and slightly warmer
temperatures. Model details struggle beyond this time but generally
agree that another trough will swing south into the Great Lakes
Region towards the middle of next week. This will warrant a chance
of showers in the forecast again by Tuesday.
&&
.AVIATION /18Z Wednesday THROUGH Monday/...
A line of showers and thunderstorms currently stretching from
CLE to MFD will continue to progress eastward this afternoon
through early evening, reaching CAK around 20Z and ERI and YNG
around 21Z. This line will bring brief heavy rain, wind gusts to
30 knots, and MVFR to possibly IFR visibility. Behind this line,
uncertainty is higher if much redevelopment will occur this
evening as the cold front moves into Ohio, but until the front
crosses tonight into Thursday morning, at least widely
scattered showers remain possible. Kept VCSH to reflect this,
and these chances will linger the longest over CLE, CAK, YNG,
and ERI where the front will slow on Thursday. The theme will
definitely be lowering cigs Thursday morning as cooler air
begins arriving aloft, so MVFR should become more prevalent by
mid morning.
Outlook...Non-VFR possible in showers/thunderstorms Thursday
afternoon through Saturday.
&&
.MARINE...
Southwest winds will increase to 10-15 knots from west to east
across Lake Erie into tonight ahead of a cold front crossing the
lake. Winds will veer to westerly on Thursday and eventually
northwesterly behind a secondary cold front that will cross the lake
Thursday night. Potential for waterspouts will increase along this
frontal boundary Thursday night into Friday morning before the flow
becomes focused more onshore with high pressure building to the
north. Waves will be somewhat choppy in the 2-3 foot range heading
into the weekend with the onshore flow but are generally expected to
remain below Small Craft Advisory criteria.
High pressure will strengthen north of the lake through the first
half of the weekend followed by a trough extending back north across
the eastern Great Lakes for the second half of the weekend. With a
cooler airmass in place we may see additional windows with
waterspouts possible.
&&
.CLIMATE...
Unusual warmth persists through Wednesday. Here are record high
temperatures for September 6th for reference.
Daily Record High Maximum Temperatures
Date Toledo Mansfield Cleveland Akron Youngstown Erie
09-06 95(1990) 94(1954) 98(1954) 96(1954) 93(1954) 93(2007)
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.
&&
SYNOPSIS...Iverson
NEAR TERM...Garuckas/Iverson
SHORT TERM...KEC
LONG TERM...KEC
AVIATION...Garuckas
MARINE...KEC
CLIMATE...
Hazardous weather outlook, Sep 6, 3:41 AM EST, 11 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
441 AM EDT Wed Sep 6 2023
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-070845-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
441 AM EDT Wed Sep 6 2023
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.
.DAY ONE...Today and tonight.
Isolated severe thunderstorms with damaging wind gusts are possible
this afternoon through this evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ061-142>149-162>169-070845-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
441 AM EDT Wed Sep 6 2023
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...Today and tonight.
Isolated severe thunderstorms with damaging wind gusts are possible
this afternoon through this evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a chance for waterspouts east of the Islands late Thursday
night into early Friday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 6, 10:21 AM EST, 4 hours 30 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1121 AM EDT Wed Sep 6 2023
OHZ003-006>008-017-018-027-028-061600-
Crawford OH-Seneca OH-Wyandot OH-Wood OH-Hancock OH-Ottawa OH-
Sandusky OH-Lucas OH-
1121 AM EDT Wed Sep 6 2023
...Strong thunderstorms will impact portions of Ottawa, Seneca,
Wyandot, Sandusky, northern Crawford, eastern Wood, eastern Hancock
and northeastern Lucas Counties through NOON EDT...
At 1120 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fremont to near Upper Sandusky. Movement
was northeast at 35 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Toledo, Tiffin, Fremont, Fostoria, Upper Sandusky, Oregon, Clyde,
Northwood, Oak Harbor, Gibsonburg, Genoa, Woodville, Forest, Elmore,
Green Springs, New Washington, Bloomville, Sycamore, Arcadia and
Vanlue.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4173 8350 4169 8343 4169 8336 4166 8324
4164 8323 4162 8312 4154 8299 4147 8297
4145 8304 4145 8301 4143 8301 4145 8297
4143 8295 4101 8283 4094 8279 4070 8349
4082 8350 4082 8353 4126 8354
TIME...MOT...LOC 1520Z 241DEG 32KT 4133 8323 4086 8332
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
CampbellSpecial weather statement, Sep 6, 11:02 AM EST, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1202 PM EDT Wed Sep 6 2023
OHZ009-018-019-061630-
Seneca OH-Huron OH-Erie OH-
1202 PM EDT Wed Sep 6 2023
...A strong thunderstorm will impact portions of western Huron,
eastern Seneca and Erie Counties through 1230 PM EDT...
At 1202 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bloomville, or 7 miles east of Tiffin, moving northeast at 30 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bellevue, Willard, Bloomville, Monroeville, Attica, North Fairfield,
Republic and Flat Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4126 8294 4125 8284 4132 8284 4135 8278
4108 8255 4099 8305 4115 8315
TIME...MOT...LOC 1602Z 239DEG 25KT 4111 8303
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
JaszkaSpecial weather statement, Sep 6, 12:04 PM EST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Cleveland OH
104 PM EDT Wed Sep 6 2023
OHZ009>011-019-061730-
Huron OH-Erie OH-Lorain OH-Cuyahoga OH-
104 PM EDT Wed Sep 6 2023
...A strong thunderstorm will impact portions of northeastern Huron,
Erie, west central Cuyahoga and northern Lorain Counties through 130
PM EDT...
At 104 PM EDT, Doppler radar was tracking a strong thunderstorm over
Vermilion, moving northeast at 40 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lorain, Elyria, Western Vermilion, Vermilion, Lakewood, Westlake,
North Ridgeville, Avon Lake, Amherst, Wakeman, North Olmsted, Avon,
Rocky River, Bay Village, Sheffield Lake, Oberlin, Sheffield, South
Amherst, Pittsfield and Berlin Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4148 8189 4149 8182 4115 8232 4139 8255
4138 8248 4143 8236 4143 8227 4147 8218
4152 8202
TIME...MOT...LOC 1704Z 227DEG 33KT 4138 8229
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
CampbellSpecial weather statement, Sep 6, 2:20 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Cleveland OH
320 PM EDT Wed Sep 6 2023
OHZ012>014-089-062000-
Geauga OH-Lake OH-Ashtabula Lakeshore OH-Ashtabula Inland OH-
320 PM EDT Wed Sep 6 2023
...Strong thunderstorms will impact portions of northeastern Geauga,
northeastern Lake and Ashtabula Counties through 400 PM EDT...
At 320 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Ashtabula to Chardon. Movement was northeast at
30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ashtabula, Conneaut, Chardon, Geneva-On-The-Lake, Geneva, Madison,
North Kingsville, Perry, Orwell, Huntsburg, Claridon, Austinburg,
Montville, Kingsville, Hartsgrove, Roaming Shores, Pierpont, Cherry
Valley, North Perry and Thompson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4164 8053 4150 8100 4148 8127 4163 8127
4183 8108 4186 8099 4187 8090 4189 8082
4192 8080 4191 8077 4198 8052
TIME...MOT...LOC 1920Z 235DEG 26KT 4189 8083 4156 8122
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SullivanSpecial weather statement, Sep 6, 2:29 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Cleveland OH
329 PM EDT Wed Sep 6 2023
PAZ001-002-062045-
Northern Erie PA-Southern Erie PA-
329 PM EDT Wed Sep 6 2023
...Strong thunderstorms will impact portions of Erie County through
445 PM EDT...
At 328 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles northwest of Girard to near Conneaut
to 10 miles south of Ashtabula. Movement was east at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Erie, Corry, Edinboro, North East, Union City, Girard, Waterford,
Albion, Wattsburg, Northwest Harborcreek, Harborcreek, Lawrence Park,
Wesleyville, Lake City, Cranesville, Platea, Mill Village, McKean,
Elgin and Avonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4201 7976 4200 7961 4185 7962 4185 8052
4198 8051 4204 8031 4212 8013 4213 8015
4213 8012 4214 8009 4215 8011 4214 8014
4217 8012 4217 8008 4215 8010 4215 8006
4227 7976
TIME...MOT...LOC 1928Z 255DEG 32KT 4207 8052 4189 8061 4173 8075
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SullivanLocal storm report, Sep 6, 2:48 PM EST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
348 PM EDT Wed Sep 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM Tstm Wnd Gst 3 N Cleveland 41.52N 81.68W
09/06/2023 M44 MPH Cuyahoga OH ASOS
ASOS station KBKL Cleveland.
0218 PM Tstm Wnd Gst 1 NNW Fairport Harbor 41.76N 81.28W
09/06/2023 M41 MPH Lake OH Buoy
Buoy station FAIO1 Fairport, OH.
0315 PM Tstm Wnd Gst 4 NNE Conneaut 41.98N 80.56W
09/06/2023 M40 MPH LEZ149 OH Mesonet
Mesonet station XCON Conneaut Light.
&&
JS